Format

Send to

Choose Destination
See comment in PubMed Commons below
Br J Clin Pharmacol. 2007 Aug;64(2):192-7. Epub 2007 Feb 12.

Cardiovascular toxicity due to venlafaxine poisoning in adults: a review of 235 consecutive cases.

Author information

1
Scottish Poisons Information Bureau, Royal Infirmary of Edinburgh, Edinburgh, UK.

Abstract

AIMS:

Venlafaxine may increase the risk of arrhythmia in certain patients. We sought to characterize the cardiovascular effects of venlafaxine overdose in adults.

METHODS:

A retrospective casenote review of patients admitted to the Royal Infirmary of Edinburgh between January 2000 and June 2006. Haemodynamic and electrocardiographic data were examined in the whole group and a subset that ingested venlafaxine alone.

RESULTS:

Two hundred and thirty-five patients (65 men) with median (interquartile range) age 34 years (27-43 years) had ingested venlafaxine 1500 mg (919-2800 mg). Tachycardia (40.0%), high blood pressure (28.4%) and mydriasis (36.6%) were common. Corrected QT >450 ms occurred in seven men (11.1%) and 17 women (10.5%) and transient arrhythmia in three patients. There was a positive correlation between stated quantity of venlafaxine ingested and heart rate [rho = 0.195, 95% confidence interval (CI) 0.054, 0.328] and QTc (rho = 0.314, 95% CI 0.089, 0.509).

CONCLUSIONS:

Venlafaxine overdose is associated with sympathomimetic cardiovascular effects and prolonged QTc, irrespective of coingested drugs. These mechanisms might pose an increased risk of arrhythmia and require further exploration.

PMID:
17298480
PMCID:
PMC2000637
DOI:
10.1111/j.1365-2125.2007.02849.x
[Indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wiley Icon for PubMed Central
    Loading ...
    Support Center